Electronic Journal of Statistics

CDF and survival function estimation with infinite-order kernels

Arthur Berg and Dimitris Politis

Full-text: Open access


A reduced-bias nonparametric estimator of the cumulative distribution function (CDF) and the survival function is proposed using infinite-order kernels. Fourier transform theory on generalized functions is utilized to obtain the improved bias estimates. The new estimators are analyzed in terms of their relative deficiency to the empirical distribution function and Kaplan-Meier estimator, and even improvements in terms of asymptotic relative efficiency (ARE) are present under specified assumptions on the data. The deficiency analysis introduces a deficiency rate which provides a continuum between the classical deficiency analysis and an efficiency analysis. Additionally, an automatic bandwidth selection algorithm, specially tailored to the infinite-order kernels, is incorporated into the estimators. In small sample sizes these estimators can significantly improve the estimation of the CDF and survival function as is illustrated through the deficiency analysis and computer simulations.

Article information

Electron. J. Statist., Volume 3 (2009), 1436-1454.

First available in Project Euclid: 24 December 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62N02: Estimation 62N02: Estimation
Secondary: 62P10: Applications to biology and medical sciences

Bandwidth cumulative distribution function deficiency infinite-order kernels nonparametric estimation survival function


Berg, Arthur; Politis, Dimitris. CDF and survival function estimation with infinite-order kernels. Electron. J. Statist. 3 (2009), 1436--1454. doi:10.1214/09-EJS396. https://projecteuclid.org/euclid.ejs/1261671304

Export citation


  • [1] Azzalini, A. (1981). A note on the estimation of a distribution function and quantiles by a kernel method., Biometrika 68 326–328.
  • [2] Beerends, R. J., ter Morsche, H. G., van den Berg, J. C. and van de Vrie, E. M. (2003)., Fourier and Laplace transforms. Cambridge University Press, Cambridge. Translated from the 1992 Dutch edition by Beerends.
  • [3] Berg, A. and Politis, D. N. (2009). Density Estimation of Censored Data with Infinite-Order Kernels., Submitted for publication.
  • [4] Bowman, A., Hall, P. and Prvan, T. (1998). Bandwidth selection for the smoothing of distribution functions., Biometrika 85 799.
  • [5] Devroye, L. (1992). A note on the usefulness of superkernels in density estimation., The Annals of Statistics 20 2037–2056.
  • [6] Falk, M. (1983). Relative efficiency and deficiency of kernel type estimators of smooth distribution functions., Statist. Neerlandica 37 73–83.
  • [7] Ghorai, J. K. (1989). Deficiency of the MLE of a smooth survival function under the proportional hazard model., Comm. Statist. Theory Methods 18 3047–3056.
  • [8] Ghorai, J. K. and Rejtő, L. (1990). Relative deficiency of kernel type estimators of quantiles based on right censored data., Comm. Statist. Theory Methods 19 1653–1670.
  • [9] Gyorfi, L., Hardle, W., Sarda, P. and Vieu, P. (1989). Nonparametric Curve Estimation from Time Series., Lecture Notes in Statistics 60.
  • [10] Hall, P., DiCiccio, T. and Romano, J. (1989). On Smoothing and the Bootstrap., The Annals of Statistics 17 692–704.
  • [11] Hodges Jr, J. and Lehmann, E. (1970). Deficiency., The Annals of Mathematical Statistics 41 783–801.
  • [12] Kaplan, E. and Meier, P. (1958). Nonparametric Estimation from Incomplete Observations., Journal of the American Statistical Association 53 457–481.
  • [13] Kim, C., Park, B., Kim, W. and Lim, C. (2003). Bezier curve smoothing of the Kaplan-Meier estimator., Annals of the Institute of Statistical Mathematics 55 359–367.
  • [14] Kim, C., Bae, W., Choi, H. and Park, B. U. (2005). Non-parametric hazard function estimation using the Kaplan-Meier estimator., J. Nonparametr. Stat. 17 937–948.
  • [15] Kim, C., Kim, S., Park, M. and Lee, H. (2006). A bias reducing technique in kernel distribution function estimation., Computational Statistics 21 589-601.
  • [16] Kulasekera, K., Williams, C., Coffin, M. and Manatunga, A. (2001). Smooth estimation of the reliability function., Lifetime Data Analysis 7 415–433.
  • [17] Li, Q. and Racine, J. (2007)., Nonparametric Econometrics: Theory and Practice. Princeton University Press.
  • [18] Liu, R. and Yang, L. (2007). Kernel estimation of multivariate cumulative distribution, function.
  • [19] McMurry, T. and Politis, D. (2004). Nonparametric regression with infinite order flat-top kernels., Journal of Nonparametric Statistics 16 549–562.
  • [20] Polansky, A., Schucany, W. and et al. (1997). Kernel Smoothing to Improve Bootstrap Confidence Intervals., Journal of the Royal Statistical Society: Series B (Statistical Methodology) 59 821–838.
  • [21] Politis, D. N. (2003). Adaptive bandwidth choice., Journal of Nonparametric Statistics 15 517–533.
  • [22] Politis, D. N. (2005). Higher-order accurate, positive semi-definite estimation of large-sample covariance and spectral density matrices., UCSD Economics Discussion Papers.
  • [23] Politis, D. N. and Romano, J. P. (1995). Bias-corrected nonparametric spectral estimation., J. Time Ser. Anal. 16 67–103.
  • [24] Politis, D. N. and Romano, J. P. (1999). Multivariate density estimation with general flat-top kernels of infinite order., J. Multivariate Anal. 68 1–25.
  • [25] Politis, D. and Romano, J. (1993). On a family of smoothing kernels of infinite order. In Computing Science and Statistics In, Proceedings of the 25th Symposium on the Interface (M. Tarter and M. Lock, Eds.), The Interface Foundation of North America 141–145.
  • [26] Politis, D. and Romano, J. (1995). Bias Corrected Nonparametric Spectral Density Estimator., Journal of Time Series Analysis 16 67–103.
  • [27] Politis, D. and Romano, J. (1996). On flat-top kernel spectral density estimators for homogeneous random fields., Journal of Statistical Planning and Inference 51 41–53.
  • [28] Politis, D. and Romano, J. (1999). Multivariate density estimation with general flat-top kernels of infinite order., Journal of Multivariate Analysis 68 1–25.
  • [29] Reiss, R.-D. (1981). Nonparametric estimation of smooth distribution functions., Scand. J. Statist. 8 116–119.
  • [30] Sánchez-Sellero, C., González-Manteiga, W. and Cao, R. (1999). Bandwidth selection in density estimation with truncated and censored data., Ann. Inst. Statist. Math. 51 51–70.
  • [31] Silverman, B. (1986)., Density Estimation for Statistics and Data Analysis. Chapman & Hall/CRC.
  • [32] Wang, S. (1991). Nonparametric estimation of distribution functions., Metrika 38 259–267.
  • [33] Xiang, X. (1995). Deficiency of the sample quantile estimator with respect to kernel quantile estimators for censored data., Ann. Statist. 23 836–854.